Wisconsin, 2019Damaging Winds in Wisconsin, July 20, 2019
July 20, 2019 · NWS MKX · 5 events in 5 counties and zones
A couple rounds of strong to severe thunderstorms moved across southern Wisconsin in advance of a slow moving cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $55,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A couple rounds of strong to severe thunderstorms moved across southern Wisconsin in advance of a slow moving cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 20, 9:25 AM CST, 1 hour 45 minutes earlier.
Area forecast discussion, Jul 20, 9:25 AM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1025 AM CDT Sat Jul 20 2019
.UPDATE...
An evolving severe weather event is underway across central and
southern MN/WI this morning. A leading shortwave/MCV has triggered
convection in the La Crosse area and this has been producing
widespread wind damage. The very humid airmass coupled with
mostly sunny skies is resulting in strong destabilization with
CAPE values of 4,000+ J/kg. The shear will increase later this
morning into the afternoon hours as the LLJ spreads into the area.
This will bring deep layer shear values to 40-50 kts and with the
very unstable environment we can expect severe storms capable of
producing damaging winds in excess of 70+ mph and large hail.
A Severe Thunderstorm Watch is in effect for the N/NW portions of
the area until 4 PM. However, we expect that this will need to be
expanded to the rest of the area later this afternoon.
The combination of very unstable air and the higher shear later
this afternoon will allow for a higher end wind event across
southern Wisconsin. It's possible that some local modifications of
the wind field by outflow boundaries could allow for curvature in
the low level hodographs to support a tornado or two in the
eventual QLCS that moves across the area.
Anyone with outdoor plans needs to stay weather aware this
afternoon.
&&
.MARINE...
Strong to severe thunderstorms will move across the lake late this
morning and into the overnight hours. Winds remain out of the
south for much of the lake with the exception of the far northern
half where winds have turned more to the north. This front will
push through the area tonight shifting winds to the north for the
entire lake.
&&
.PREV DISCUSSION... (Issued 607 AM CDT Sat Jul 20 2019)
UPDATE...Focus for showers north of our area this morning with
synoptic frontal zone. Upstream convection ramping up across
southwest MN with mid level energy and strong 850 moist/speed
convergence. Meso models bring one round of stg/svr convection
through this afternoon with mid level wave/frontal zone and then
combo of 850 forcing and MUCAPE likely to keep storm chances going
into this evening. Areas of eastern WI impacted by cool influence
of outflow boundary will give way to the return of heat/humidity
with the resumption of a southerly wind ahead of main synoptic
front situated to our north.
PC
AVIATION(12Z TAFS)...Moist lake influence in wake of outflow
boundary resulted in some LIFR stratus, which has since become
more MVFR. This in the eastern areas of the cwa. Meanwhile
convective debris gradually pulling out of the area. Primary
frontal convergence leading to showers staying north of our area
this morning. Upstream convection ramping up with mid level energy.
Meso models bring one round through this afternoon, some of this
to be strong or severe as CAPE/shear considerations certainly
warrant SPC slight risk category. All in all VFR cigs and vsbys
though will see lower cigs/vsbys in areas of stronger convection
this afternoon and evening. Cold front proggd to drop in this
afternoon and early evening switching winds to a more northerly
component.
PC
PREV DISCUSSION... (Issued 241 AM CDT Sat Jul 20 2019)
DISCUSSION...
Today through Sunday - Confidence...Medium
Ongoing convection shifting off to the east with plenty of
clearing to work in. Mesoscale outflow/nne winds from these
storms has resulted in a brief break in the hot/humid conditions.
However airmass is likely to recover for most of the area ahead of
the primary synoptic front. Some CAPE values could reach 6000 j/kg
with ample effective shear. Mid level flow will be westerly with
shortwave activity increasing this afternoon in the evening hours.
the severe threat is in place due to the decent shear and
instability parameters. The front will shift to our south late
today and this evening which will result in a break from the
stifling heat/humidity combo. However convection will likely
linger even after the front goes by as MUCAPE combined with 850
forcing likely to keep the potential for stronger storms/heavy
rainfall going well into the evening hours. Things to quiet down
later tonight into Sunday as the 850 front shifts south and cool
air advection takes hold. Will keep a small chance in the south
mainly Sunday morning where that area will be closer to some
lingering forcing. Otherwise cooler and less humid conditions take
hold.
Sunday night...Forecast confidence is high.
A mid level trough will be pushing south across the region, this
signals the arrival of a much cooler and drier airmass for the
beginning of work week. This trough may still bring a few showers
to the area Sunday night, but temps will be falling into the
cooler lower 60s.
Monday...Forecast confidence is medium.
The mid level trough should be on its way out with drier air
working. Some models suggest the potential for some weak afternoon
CAPE supportive of some showers, but it looks like we should see
enough dry air push in to preclude that concern. So, will keep it
dry with highs in the 70s (70s!) and dew points in the 50s. It may
still be a bit cloudy, but it will feel much cooler than what
we're currently living through.
Tuesday through Friday...forecast confidence is high.
We will be in the cooler northwest flow through Thursday. A more
dominant southerly flow arrives for Friday. Expect highs mainly in
the 70s Tuesday and Wednesday, gradually warming into the lower
and mid 80s Thursday and Friday. High pressure should keep the
area dry through the week. Dew points/humidity will remain
suppressed as well.
Saturday...Forecast confidence is medium.
We may see another cold front drop in on Saturday. That would be
our next best chance for rain once we getting into the
cooler/drier pattern.
AVIATION(09Z TAFS)...Convection shifting east out of srn WI early
this morning. An outflow boundary has shifted to far srn WI and
nrn IL. Winds shifted to the northeast and east in the wake of
this feature. Spotty MVFR cigs have developed. More convection,
possibly svr is possible this afternoon into this evening as hot
humid airmass interacts with synoptic frontal boundary dropping
into the area and a potent mid level flow. Front slips south of
area between mid afternoon and early evening resulting in winds
shifting back to the north or northeast. Lingering forcing and
instability could result in more rounds of shra/tsra well into
the evening hours. Rain chances will gradually ease on Sunday with
forcing shifting to the south and a cooler drier airmass taking
hold.
MARINE...Thunderstorm potential will continue today into this
evening with cold front dropping down the lake. After ongoing
activity shifts east early this morning, there should be a break
before storms move in this afternoon and evening. As the front
passes today and this evening winds will shift north and northeast.
There is the potential for strong or severe storms this afternoon
and evening especially across the central and southern portion of
the lake.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Excessive Heat Warning until 8 PM CDT this evening for
WIZ058>060-062>072.
LM...None.
&&
Update...Stumpf
Today/Tonight and Aviation/Marine...Collar
Sunday THROUGH Friday...DavisHazardous weather outlook, Jul 20, 8:38 AM CST, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
938 AM CDT Sat Jul 20 2019
WIZ046-047-051-052-056>060-062>072-211445-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
938 AM CDT Sat Jul 20 2019
This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.
.DAY ONE...This Afternoon and Tonight
An Excessive Heat Warning continues through 8 pm today, mainly
south of a Port Washington to Lone Rock line. The heat index will
reach 95 to 105 today.
There is a risk for severe thunderstorms today and tonight. A
Severe Thunderstorm Watch has been issued for central and south
central Wisconsin until 4 PM. Thunderstorms are expected to
develop later this morning and continue into tonight. Large hail
and damaging winds are the main hazards.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed This Afternoon or Tonight.
LMZ643>646-211445-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
938 AM CDT Sat Jul 20 2019
This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.
.DAY ONE...This Afternoon and Tonight
There is a risk for severe thunderstorms today and tonight. A
Severe Thunderstorm Watch has been issued for central and south
central Wisconsin until 4 PM. Thunderstorms are expected to
develop later this morning and continue into tonight. Large hail
and damaging winds are the main hazards.
Very humid air in place across the region may result in patchy
dense fog over the Lake Michigan waters.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Elevated northerly winds may bring small craft advisory
conditions on Monday.
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-211445-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
938 AM CDT Sat Jul 20 2019
This Hazardous Weather Outlook is for the open waters of Lake
Michigan.
.DAY ONE...This Afternoon and Tonight
There is a risk of severe thunderstorms over the central and
southern half of Lake Michigan. Thunderstorms are expected to
develop late this morning and continue into tonight. Large hail
and strong straight-line winds are the main hazards.
Very humid air in place across the region may result in patchy
dense fog over the Lake Michigan waters.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
www.weather.gov/mkx
In the hours before
Special weather statement, Jul 20, 10:22 AM CST, 48 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1122 AM CDT Sat Jul 20 2019
WIZ047-051-052-201715-
Green Lake-Sheboygan-Fond Du Lac-
1122 AM CDT Sat Jul 20 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FOND DU LAC AND
SHEBOYGAN COUNTIES...
At 1122 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Menasha to 7 miles west of Oshkosh
to Montello. Movement was east at 65 mph.
Winds of 40 to 50 mph are possible with these storms.
Locations impacted include...
Sheboygan, Fond Du Lac, Plymouth, Sheboygan Falls, Ripon, North Fond
Du Lac, Howards Grove, Kohler, Rosendale, Elkhart Lake, Brandon,
Southern Lake Winnebago, Taycheedah, Lamartine, Greenbush, Eden,
Mount Calvary, Waldo, St. Cloud and Glenbeulah.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4366 8772 4373 8889 4390 8888 4389 8841
4394 8840 4394 8817 4389 8816 4389 8774
4381 8773 4376 8770
TIME...MOT...LOC 1622Z 281DEG 55KT 4423 8845 4402 8869 4377 8934
BOXELLSpecial weather statement, Jul 20, 10:59 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1159 AM CDT Sat Jul 20 2019
WIZ046-047-051-052-056>060-063-201745-
Dodge-Columbia-Green
Lake-Marquette-Sheboygan-Sauk-Ozaukee-Washington-Fond Du Lac-Dane-
1159 AM CDT Sat Jul 20 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT OZAUKEE...SOUTHERN
GREEN LAKE...SOUTHERN FOND DU LAC...COLUMBIA...SOUTHERN MARQUETTE...
NORTHERN WASHINGTON...SOUTHERN SHEBOYGAN AND DODGE COUNTIES...
At 1159 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Valders to near Fond Du Lac to near
Waupun to near Pardeeville. Movement was southeast at 50 mph.
Wind gusts of 50 to 55 mph are possible with these storms.
Locations impacted include...
West Bend, Beaver Dam, Hartford, Waupun, Port Washington, Portage,
Mayville, Slinger, Columbus, Saukville, Kewaskum, Horicon, Juneau,
Lake Wisconsin, Oostburg, Poynette, Lomira, Belgium, Fredonia and
Pardeeville.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4357 8779 4346 8780 4335 8789 4329 8942
4364 8967 4364 8960 4378 8959 4367 8771
TIME...MOT...LOC 1659Z 300DEG 43KT 4406 8784 4374 8840 4359 8872 4348
8935
BOXELLLocal storm report, Jul 20, 11:04 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1204 PM CDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 AM TSTM WND GST 2 WSW FOND DU LAC 43.77N 88.49W
07/20/2019 M52 MPH FOND DU LAC WI ASOS
FOND DU LAC ARPT.
&&Thunderstorm Wind, Fond du Lac
- When
- July 20, 11:10 AM CST
- Where
- Fond du Lac County, 0.69 mi S of West Rosendale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 43.810, -88.720
Scattered tree branches and power lines down.
Thunderstorm Wind, Sheboygan
- When
- July 20, 11:15 AM CST
- Where
- Sheboygan County, 0.69 mi N of Waldo
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 43.680, -87.950
Thunderstorm Wind, Washington
- When
- July 20, 11:35 AM CST
- Where
- Washington County, 0.5 mi W of Barton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 43.430, -88.190
Scattered large branches down in the area.
Thunderstorm Wind, Iowa
- When
- July 20, 1:00 PM CST
- Where
- Iowa County, 2.05 mi NE of Dodgeville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.990, -90.100
An estimated wind gust of 60 mph.
Thunderstorm Wind, Lafayette
- When
- July 20, 1:07 PM CST to 1:12 PM CST
- Where
- Lafayette County, 5.23 mi NW of Fayette to 2.69 mi NW of Fayette
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 42.796, -90.112
Multiple grain and fertilizer bins blown over or collapsed. The roof and wall on one end of a pole barn severely damaged with the debris damaging a home and cattle building. Minor damage to a home when a swing set was blown into it. A portion of the roof to a small and old shed pealed off. Another small shed blown over. An uprooted tree.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Wisconsin, July 20, 20191 death · 1 injured · $1.4 million · EF1 · 51 events
- Hail and Damaging Winds in Iowa, July 20, 201911 injured · $243,000 · 61 kt wind · 57 events
- Flash Flooding and Damaging Wind in Colorado, July 20, 20191 death · $35,000 · 52 kt wind · 4 events
- Excessive Heat and Heat in Maryland, July 20, 20191 death · 17 events
- Damaging Winds and Lightning Strike in Indiana, July 20, 20191 death · 55 kt wind · 3 events
- Heat in Tennessee, July 20, 20191 death · 1 event
- Flash Flooding and Damaging Winds in Ohio, July 20 to 21, 2019$3.8 million · 65 kt wind · 13 events
- Flash Flood and Flood in Michigan, July 20 to 21, 2019$3.5 million · 52 kt wind · 7 events
- Flash Flooding and Flood in Minnesota, July 20 to 22, 2019$402,000 · 64 kt wind · 20 events
- Tornadoes and Flooding in Wisconsin, July 20 to 25, 20192 injured · $133,000 · EF0 · 22 events
- Damaging Winds in New York, July 20, 2019$200,000 · 50 kt wind · 23 events
- Hail and Damaging Winds in South Dakota, July 20, 2019$40,000 · 65 kt wind · 36 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844581, 844579, 844580, 844616, 844615.